Thunderstorm Wind, Mineral
- When
- May 13, 5:50 PM EST
- Where
- Mineral County, Keyser
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -78.983
Trees were downed.
Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours. In Mineral County, trees were downed in Keyser. In Berkeley County, trees were downed in the western portion of the county, including in the community of Hedgesville. In Morgan County, small limbs were downed in Berkeley Springs and trees and power lines were felled in Sleepy Hollow. The storms came to an end during the late evening hours after a strong cold front pushed through. The winds behind the front gusted to 50 MPH and some locations reported downed trees from these winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 3:55 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 455 PM EDT MON MAY 13 2002 ...NEW WITH AFT ZONE PACKAGE... WIND ADVISORY FAR W ZONES DUE TO STRONG POST FRONTAL COLD ADVECTION AND PRESSURE FALLS. THANKS FOR COORD RNK. EXPECTING GUSTS AS HIGH AS 45 MPH ON RIDGES AFTER FRONT PASSES...ROUGHLY 8-11 PM. EAST OF RIDGES...WINDY CONDITIONS OF UP TO 35 MPH GUSTS POSSIBLE OVERNIGHT. WINDS STAY UP IN THE 20 TO 30 MPH RANGE THROUGH TUE EVE AS LOW STALLS OVER NEW ENGLAND AND HIGH TRIES TO PRESS IN. ...CONTINUED WITH AFT PACKAGE... BECAUSE OF CONTINUED THREAT OF SHRA/TSRA THRU FROPA HAVE CONTINUED FLOOD WATCH FOR COUNTIES WHERE ITS ALREADY UP. OFFICIALLY IT GOES THRU 4 AM BUT ANTICIPATE BEING ABLE TO LET IT EXPIRE CLOSER TO MIDNIGHT. PRECIP WATER VALUES ARE STILL HIGH BUT SO FAR NO FLOODING PROBLEMS HAVE BEEN REPORTED BECAUSE OF PROGRESSIVE NATURE OF CELLS. ALSO...TOR WATCH CONTINUES FOR CWA E OF BLUE RIDGE THRU 7 PM... EXCEPT FOR THREE FAR SW COUNTIES /CHO AREA/ THAT ARE UNDER SVR TSTM WATCH THRU 8 PM. 1ST ROUND OF STORMS THAT FIRED WITH PRE FRONTAL TROF HAVE MOVED EAST OF CWA. RADAR SHOWS ANOTHER LINE OF STORMS DEVELOPING ALONG THE COLD FRONT NOW ACROSS CENT WV. THIS LINE WILL BE CABABLE OF PRODUCING MORE STORMS OVER CWA SO WILL BE MONTORING IT CLOSELY. SOME SUN BREAKING OUT IN W CWA WILL INCREASE INSTABILITY AND IT WILL BE INTERESTING TO SEE HOW LINE REACTS WHEN REACHING WORKED OVER AREAS IN E CWA. ...CHANGES TO 7 DAY FCST... ONLY SIG CHANGE WAS SPEEDING UP FROPA ORIGINALLY EXPECTED SAT AFT TO LATE FRI NIGHT. THIS CHANGE WAS SUPPORTED BY ECMWF...AVN EXTENSION AND UKMET...THEY ALL AGREE ON THIS TIMING. THEREFORE...HAVE ADDED PRECIP SHRA/TSRA TO FRI AND SAT MORN. TEMPS SAT ALSO A BIT COOLER BECAUSE FRONT WILL BE THRU BY THEN. HAVE GONE MOCLR SUN AND MON DUE TO STRONG HIGH BUILDING IN. .LWX... DC...FLOOD WATCH FOR MONDAY NIGHT FOR ZONE DCZ001. MD...SEVERE THUNDERSTORM WARNING UNTIL 500 PM EDT MONDAY FOR ZONE MDC025. FLOOD WATCH FOR MONDAY NIGHT FOR ZONES MDZ002>007... MDZ009>011. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONE MDZ002. VA...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ021... VAZ042... VAZ053>054. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES VAZ021...VAZ025>026. WV...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ048>055. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES WVZ048>050...WVZ054>055. MMARGRAF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HOWARD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZPRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED SITE AT
ABERDEEN PROVING GROUND
SMZPRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED SITE AT
ABERDEEN PROVING GROUND
SMZPRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZPRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 47 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZMDZ002>004-VAZ027>031-042-WVZ050>053-055-140015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 646 PM EDT MON MAY 13 2002 ...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING THROUGH EASTERN WEST VIRGINIA... AT 645 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ALLEGANY COUNTY THROUGH HAMPSHIRE COUNTY TO WESTERN SHENANDOAH COUNTY. THE SHOWERS AND THUNDERSTORMS ARE MOVING EAST-NORTHEAST AT 50 MPH AND WILL AFFECT PORTIONS OF WESTERN MARYLAND...NORTHWEST VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA DURING THE NEXT HOUR. HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THESE SHOWERS AND THUNDERSTORMS. WALSTON
The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
Trees were downed.
Small limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298103, 5298104, 5298105, 5298106.